Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 21, 2021, 9:17 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 9:17 PM EDT (01:17 UTC)
- Expired
- Oct 21, 2021, 9:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
Counties Lewis County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 145 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -217 m²/s²
- 0-3 km storm-relative helicity
- -146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WWUS81 KRLX 220117
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
917 PM EDT Thu Oct 21 2021
WVZ030-039-040-220145-
Barbour WV-Upshur WV-Lewis WV-
917 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern Lewis,
northern Upshur and southwestern Barbour Counties through 945 PM
EDT...
At 917 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weston, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckhannon, Weston, Audra State Park, Stonewall Jackson, Jane Lew,
Volga, Lorentz, Tallmansville, Overhill, Hodgesville and Horner.
This includes the following highways...
Interstate 79 between mile markers 95 and 105.
Route 33 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3899 8050 3911 8044 3908 7999 3887 8015
TIME...MOT...LOC 0117Z 277DEG 25KT 3904 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 21, 8:22 PM EDT, 55 minutes earlier.
Area forecast discussion, Oct 21, 8:22 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 822 PM EDT Thu Oct 21 2021 .SYNOPSIS... A cold front pushes east of the area tonight. Overcast and cool Friday. High pressure crossing this weekend brings moderating temperatures, with some sunshine. Cold front early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 820 PM Thursday... Line of showers and thunderstorms just ahead of and along a cold front intensified a bit as it crossed the Ohio River this evening. Having since weakened just a bit, this like should continue to weaken as it crosses the area by around midnight tonight, and its southern extent should resume a retreat northward. As of 223 PM Thursday... Showers and a few thunderstorms are moving in along southeast Ohio this afternoon with coverage expecting to increase over the next few hours. These showers and storms will continue to move west to east across the area through this evening as a cold front approaches the area. The front will move into the area tonight as shower and storms taper off, with low stratus moving in behind the front tonight and hanging around through the day tomorrow. DCAPE values are around 500-1000 J/kg across the area this afternoon which could aid with gusty winds. Additionally, effective bulk shear values are around 40-45 kts and 0-6 km bulk shear around 40 kts for WV and 50 kts in southeast OH. If any severe weather occurs with any of the thunderstorms through this evening, damaging winds are the main threat expected, along with heavy downpours possible. Tomorrow is expected to be mostly dry with a slight chance for a few showers along the northern portion of the area as a shortwave moves in at the upper levels. Temperatures for tomorrow are expected to be chillier in the wake of the front with highs in the mid to upper 50s across the lowlands and mid 40s to 50s along the higher elevations. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 240 PM Thursday... Several shortwaves are expected to pivot across the region Friday night into Saturday as an upper level low meanders around James Bay, which will keep our area in cyclonic flow aloft. Each of these shortwaves could trigger some isolated to scattered showers occasionally but any precipitation activity is expected to be light. Otherwise, highs on Saturday are expected to be in in the upper 50s to low 60s across the lowlands with mid 40s to low 50s in the higher elevations. Any lingering showers will taper off by Saturday night as upper heights rise in response to a digging trough across the Intermountain West. This trough will yield cyclogenesis in the lee of the Rockies on Sunday with a surface low shifting across KS/NE throughout the day. As this occurs, the warm front associated with this system will extend eastward into the Ohio Valley and will lift northward across our area. This should result in scattered showers as this frontal boundary lifts through with highest precipitation chances across northwest portions of the forecast area and little to no precipitation chances across southeastern portions of the region. Temperatures will be quite a bit warmer on Sunday as well with highs about 5 degrees above normal in some locations, particularly for southern portions of the area where there is expected to be less cloud cover and less precipitation chances. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 240 PM Thursday... Warm air advection ahead of the aforementioned low pressure system continues early next week as the aforementioned low pressure system moves across the Midwest and keeps our area in the warm sector on Monday. Precipitation chances will increase from west to east across the area throughout the day as the associated cold front approaches Monday night with showers and possibly a few thunderstorms. Cooler and somewhat drier conditions are then expected by Tuesday, but model solutions differ on how progressive an upper trough will be with the ECMWF slightly slower with this feature and maintaining some precipitation across the region. Upper level ridging is expected to develop by mid week but it should be progressive and will only bring a brief bring from unsettled conditions. Another frontal system is then expected to approach the area with precipitation chances increasing once again by late week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 820 PM Thursday... A cold front crossing the Ohio River with a line of strong showers and thunderstorms just ahead of and along it, will reach the central Appalachians 03Z before exiting the area. With the line and front past PKB, the best chance for IFR conditions and gusty winds in a strong thunderstorm is at CKB 01Z-02Z and, to a lesser extent, EKN 02Z-03Z, as the line should weaken and its southern end lift north, as it moves east tonight. Southern sites HTS and CRW will likely not see much more precipitation tonight, although a line of showers out ahead of the front could still impact EKN and BKW early on, but likely with no worse than MVFR conditions. Clearing over the middle Ohio Valley may lead to a period of river valley fog in the wake of the rain, which could lower to IFR 02Z-06Z HTS and PKB, with MVFR possible CRW 04Z-08Z. After that, MVFR stratocu will settle in during the early morning hours, lowering to IFR stratus in the higher mountainous terrain and out across the lowlands of northern WV, during the daylight morning hours Friday. These low clouds will persist through much of the afternoon with little if any improvement late, the stratus in the mountains obscuring the higher ridges. Surface flow will shift from southwest to west to northwest with the passage of the front tonight, before becoming light west to southwest for Friday. Moderate southwest flow aloft will shift to west as the front aloft passes, and then become light west for the overnight and Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Showers and thunderstorm impacts may vary early on. The brief period of fog in the middle Ohio Valley tonight is uncertain. Timing of lowering ceilings overnight may vary, and ceilings could fluctuate near the IFR/MVFR threshold of 1000 feet Friday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H M M H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H L H H H H M M H M H EKN CONSISTENCY H H H M M M H M M H H H PKB CONSISTENCY H H H H H H H H H M H H CKB CONSISTENCY H M M M H H H H H H H H AFTER 00Z SATURDAY... IFR in stratus mainly in and near the mountains Friday night into Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/RG/CG NEAR TERM...TRM/CG SHORT TERM...RG LONG TERM...RG AVIATION...TRM
Hazardous weather outlook, Oct 21, 3:37 AM EDT, 17 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 337 AM EDT Thu Oct 21 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515-517-519-521-220745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster- 337 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. Damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-520-522>526-220745- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 337 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 21, 7:04 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Thu Oct 21 2021
OHZ076-WVZ009-010-019-212345-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-
704 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of east central
Washington, Pleasants, northwestern Ritchie and northeastern Wood
Counties through 745 PM EDT...
At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boaz, or 7 miles south of Marietta, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Belmont, Newport, Schultz, Waverly, Willow Island and
Maxwell.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 183 and 184.
Route 50 in West Virginia between mile markers 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3947 8112 3925 8108 3927 8145 3937 8146
TIME...MOT...LOC 2304Z 264DEG 19KT 3932 8142
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Oct 21, 7:31 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 PM EDT Thu Oct 21 2021
WVZ017-019-220000-
Wirt WV-Ritchie WV-
731 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of Ritchie and
northeastern Wirt Counties through 800 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Cairo, Pullman,
Smithville, Freeport, Berea, Macfarlan and Petroleum.
This includes Route 50 in West Virginia between mile markers 43 and
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3927 8091 3923 8088 3907 8087 3905 8090
3907 8135 3915 8137 3919 8130 3929 8090
TIME...MOT...LOC 2331Z 264DEG 49KT 3912 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Oct 21, 7:32 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
732 PM EDT Thu Oct 21 2021
WVZ010-011-019-020-220000-
Doddridge WV-Ritchie WV-Pleasants WV-Tyler WV-
732 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of east central
Pleasants, northeastern Ritchie, northwestern Doddridge and southern
Tyler Counties through 800 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennsboro, or 9 miles southwest of Middlebourne, moving east at 55
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pennsboro, West Union, Alma, Wick, Mountain, Lima, Hebron, Canton and
Highland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3929 8107 3940 8110 3949 8075 3930 8062
TIME...MOT...LOC 2332Z 264DEG 49KT 3937 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Oct 21, 8:31 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
831 PM EDT Thu Oct 21 2021
WVZ020-030-031-220115-
Doddridge WV-Harrison WV-Lewis WV-
831 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southeastern
Doddridge, northeastern Lewis and southern Harrison Counties through
915 PM EDT...
At 830 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of West Union, or 14 miles northwest of Weston,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore, West
Milford, Lost Creek, Jane Lew, Wolf Summit and Despard.
This includes the following highways...
Interstate 79 between mile markers 106 and 124.
Route 50 in West Virginia between mile markers 71 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3920 8020 3917 8023 3912 8023 3910 8025
3914 8066 3925 8063 3934 8020
TIME...MOT...LOC 0030Z 272DEG 28KT 3918 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Oct 21, 9:15 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
915 PM EDT Thu Oct 21 2021
WVZ018-027>029-220200-
Calhoun WV-Clay WV-Gilmer WV-Braxton WV-
915 PM EDT Thu Oct 21 2021
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Gilmer, Braxton and northeastern Clay Counties through
1000 PM EDT...
At 915 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Weston to near Amma. Movement was east at 50
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sutton, Gassaway, Flatwoods, Nebo, Shock, Frametown, Strange Creek,
Wilsie, Servia, Rosedale, Exchange, Little Birch, Heaters, Orma,
Nicut, Cedarville, Chloe, Centralia, Falls Mills and Normantown.
This includes the following highways...
Interstate 79 between mile markers 43 and 77.
Route 19 between mile markers 64 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3864 8052 3861 8055 3853 8068 3854 8071
3852 8074 3856 8078 3853 8083 3869 8117
3872 8117 3886 8092 3882 8048 3880 8048
3880 8047 3878 8046 3877 8044
TIME...MOT...LOC 0115Z 286DEG 44KT 3903 8050 3857 8134
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Oct 21, 9:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
917 PM EDT Thu Oct 21 2021
WVZ030-039-040-220145-
Barbour WV-Upshur WV-Lewis WV-
917 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern Lewis,
northern Upshur and southwestern Barbour Counties through 945 PM
EDT...
At 917 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weston, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckhannon, Weston, Audra State Park, Stonewall Jackson, Jane Lew,
Volga, Lorentz, Tallmansville, Overhill, Hodgesville and Horner.
This includes the following highways...
Interstate 79 between mile markers 95 and 105.
Route 33 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3899 8050 3911 8044 3908 7999 3887 8015
TIME...MOT...LOC 0117Z 277DEG 25KT 3904 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:31 PM EDT | Special Weather Statement | RLX | Harrison | 44 min |
| Oct 21, 9:15 PM EDT | Special Weather Statement | RLX | Braxton | 45 min |
| Oct 21, 10:02 PM EDT | Special Weather Statement | RLX | Upshur | 28 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.